Virginia, 2004

Hail in Virginia, April 13, 2004

April 13, 2004 · NWS MRX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 13, 2:08 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 13, 2:08 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT TUE APR 13 2004

.SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER LEVEL LOW FCST TO
TRACK OVERHEAD BY MIDNIGHT AND THEN PULL AWAY TO THE NORTHEAST BY
MORNING...BRINGING VERY COLD TEMPS ALOFT WHICH SHOULD RESULT IN SOME
SNOWFALL ABOVE ABOUT 2500 FEET.  FOLKS IN LOWER ELEVATIONS COULD
ALSO SEE PERIODS OF MIXING WITH SNOW...BUT NO ACCUMULATIONS WILL
RESULT.  COLDER LOW-LEVEL AIR WILL ALSO MOVE IN ON NW TO W WINDS
BEHIND THE UPPER LOW...BUT CLOUD COVER AND WINDS WILL KEEP US FROM
GETTING TOO COLD TONIGHT.  SKIES WILL CLEAR OUT NICELY WEDNESDAY BY
THE AFTERNOON ALL LOCATION EXCEPT THE FAR NE...AND TEMPS WILL STAY
COOL.  GOING NEAR 100 PERCENT POPS TONIGHT BECAUSE ALL AREAS SHOULD
SEE RAIN...BUT WE ARE NOT EXPECTING HEAVY RAIN LIKE LAST NIGHT.
AMOUNTS TONIGHT SHOULD BE LIGHT.  THUNDERSTORMS ONGOING AT THIS TIME
WILL LIKELY BE OVER BY 6 PM.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW
EXITS THE REGION ON WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD IN.
THIS WILL BEGIN A DRYING AND WARMING TREND ACROSS THE AREA FOR THE
REST OF THE WEEK.  A COUPLE OF MINOR IMPULSES IN THE UPPER FLOW
WILL ROUND OVER THE HIGH BRINGING AN OCCASIONAL BAND OF CLOUDS.
OTHERWISE...A VERY QUIET WEATHER PATTERN SETTING UP.  THE NEXT
SYSTEM OF ANY CONSEQUENCE WILL MOVE IN ON MONDAY.  THIS SYSTEM
APPEARS QUITE WEAK AND TIMING OF THE SYSTEM IS QUESTIONABLE...SO
WILL KEEP POPS LOW FOR NOW.

&&
CHATTANOOGA, TN   38  59  40  71 / 100  20   0   0
KNOXVILLE, TN     39  54  38  67 / 100  30   0   0
BRISTOL, TN       40  50  34  64 / 100  30  10   0
OAK RIDGE, TN     37  55  38  67 / 100  30   0   0

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SP/MJB

In the hours before

Special weather statement, Apr 13, 2:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE APR 13 2004

.AN UPPER LEVEL STORM WILL PASS OVER THE REGION TONIGHT...BRINGING
MUCH COLDER TEMPERATURES ALOFT AND WIDESPREAD LIGHT PRECIPITATION.
AT
HIGHER ELEVATIONS...THIS PRECIPITATION WILL MIX WITH AND CHANGE TO
SNOW BEFORE CHANGING BACK TO RAIN WEDNESDAY MORNING.  ON THE NORTHERN
CUMBERLAND PLATEAU AND IN SOUTHWEST VIRGINIA...SOME LOCAL
ACCUMULATIONS ARE POSSIBLE.

TNZ012-013-035-036-VAZ001-002-005-006-008-140727-
ANDERSON TN-CAMPBELL TN-LEE VA-MORGAN TN-RUSSELL VA-SCOTT VA-
SCOTT TN-WASHINGTON VA-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...BRISTOL VA...CLINTON...
GATE CITY...JONESVILLE...LA FOLLETTE...LEBANON...NORTON...
OAK RIDGE...ONEIDA...WARTBURG AND WISE
328 PM EDT TUE APR 13 2004

SNOW ACCUMULATIONS BEGINNING AFTER 9 PM.  LOCAL AMOUNTS UP TO 2
INCHES ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 13, 2:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT TUE APR 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             BLOUNTVILLE             36.53N 82.33W
04/13/2004  1.00 INCH        SULLIVAN           TN   TRAINED SPOTTER

            AT THE TRI CITIES AIRPORT.

&&

GM

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
April 13, 3:05 PM EST to 3:30 PM EST
Where
Washington County, Abingdon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -81.967

Hail, Bristol (C)

When
April 13, 3:10 PM EST to 3:30 PM EST
Where
Bristol (C) County, Bristol
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -82.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389529, 5389530.